Texas, 2003Hail and Damaging Winds in Texas, July 23, 2003
July 23, 2003 · NWS MAF · 4 events in 3 counties and zones
Several severe thunderstorms affected the western Permian Basin and the Trans Pecos region. These storms resulted in large hail up to the size of golfballs and severe winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several severe thunderstorms affected the western Permian Basin and the Trans Pecos region. These storms resulted in large hail up to the size of golfballs and severe winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 23, 2:08 PM CST, 3 hours 2 minutes earlier.
Area forecast discussion, Jul 23, 2:08 PM CST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
308 PM CDT WED JUL 23 2003
.SHORT TERM...
SFC OBS SHOW FRONT HAS SLOWED...AND EXTENDS FROM NW OF KROW SE
THROUGH KSJT AND SE. A LINE OF CONVECTION HAS DEVELOPED OVR CNTRL
AND SE TX ALONG AND BEHIND THE FRONT...BUT THESE STORMS ARE HAVING
A DIFFICULT TIME DEVELOPING WWD. 12Z KMAF SOUNDING WAS CAPPED PRETTY
WELL...AND LACK OF AN APPRECIABLE CU FIELD ON VIS SAT IMAGERY SHOWS
THAT...DESPITE ABUNDANT HEATING...CAP WILL BE HARD TO OVERCOME BY
LATE AFTERNOON. DIURNAL MTN CONVECTION ALSO IS FIRING OVR THE
SACRAMENTOS IN NM...W/CU DEVELOPING OVR THE GUADALUPES. W/WINDS
SLOWLY VEERING...EXPECT FRONT TO START LIFTING N BY LATE
AFTERNOON/EARLY EVENING. WILL STICK TO PREVIOUS FCST THAT SE NM HAS
THE BEST CHANCES OF SEEING ANYTHING DEVELOP IN THE VICINITY OF THIS
FEATURE...AS MODELS STILL SHOW INSTABILITIES TO BE BEST THERE.
HOWEVER...W/FCST SOUNDINGS SHOWING MLCAPES OF ONLY 1500 J/KG THERE...
AND CONSIDERING STRONG CAP FURTHER SE...WILL SCALE BACK POPS AND
COVERAGE A BIT...AND CONFINE THEM TO THE EVENING HRS.
.LONG TERM...
BROAD UPPER LVL RIDGE WILL CONTINUE TO DOMINATE. ETA ADVERTISES A
WEAK SHORTWAVE TO ROTATE SE THROUGH THE RIDGE THUR EVENING...BUT THIS
WILL LIKELY CLIP JUST THE EXTREME NW CWA IF IT PANS OUT.
OTHERWISE...A LACK OF FOCI PRECLUDES ANYTHING BUT A DRY FCST ATTM.
WILL TWEAK TEMPS A LITTLE THROUGH THE EXTENDED TO MESH THEM
W/LATEST MODEL RUNS...BUT THAT/S IT.
.PRELIMINARY POINT TEMPS/POPS...
MAF 73 98 74 95 / 10 00 00 00
CNM 72 99 72 97 / 30 00 00 00
MRF 58 91 58 90 / 00 00 00 00
FST 72 98 74 95 / 10 00 00 00
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.
&&
44/01
Hazardous weather outlook, Jul 23, 4:45 PM CST, 25 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-240800-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
545 PM CDT WED JUL 23 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.
.DAY ONE...TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS ACROSS WEST TEXAS AND SOUTHEAST
NEW MEXICO WILL CONTINUE INTO THE EVENING. STRONG STORMS ACROSS
SOUTHEAST NEW MEXICO AND THE TRANS PECOS REGION MAY PRODUCE DAMAGING
DOWNBURST WINDS AND VERY HEAVY RAIN WITH LOCAL FLOODING POSSIBLE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
Thunderstorm Wind, Pecos
- When
- July 23, 5:10 PM CST
- Where
- Pecos County, 5 mi W of Bakersfield
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 30.883, -102.367
Damaging thunderstorm winds broke large tree limbs greater than two inches in diameter.
Hail, Pecos
- When
- July 23, 6:45 PM CST
- Where
- Pecos County, 30 mi S of Ft Stockton
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 30.450, -102.867
Reported along Highway 385.
Hail, Ector
- When
- July 23, 7:25 PM CST to 7:38 PM CST
- Where
- Ector County, 6 mi W of Odessa
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.850, -102.467
Numerous reports of quarter to golfball size hail were received from the West Odessa area.
Thunderstorm Wind, Reeves
- When
- July 23, 7:30 PM CST
- Where
- Reeves County, 1 mi S of Pecos
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- NEWSPAPER
- Coordinates
- 31.400, -103.483
The local newspaper reported thunderstorm winds blew the roof off of a building just south of Pecos. An automated observing system at the local airport recorded a peak gust of 49 knots.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind and Lightning Strike in Texas, July 23, 20031 death · 2 injured · $14,000 · 58 kt wind · 3 events
- Heat in Oklahoma, July 23, 20031 death · 1 event
- Flash Flooding in New York, July 23, 2003$7.4 million · 3 events
- Wildfire in California, July 23 to 28, 2003$2.6 million · 1 event
- Flash Flood and Damaging Winds in Texas, July 23, 20031 injured · $273,000 · 60 kt wind · 6 events
- Flash Flood in Ohio, July 23, 2003$500,000 · 1 event
- Flooding in Ohio, July 23, 2003$350,000 · 4 events
- Damaging Wind in California, July 23, 2003$200,000 · 80 kt wind · 1 event
- Flood in Pennsylvania, July 23, 2003$100,000 · 1 event
- Damaging Wind in South Carolina, July 23, 2003$100,000 · 68 kt wind · 1 event
- Damaging Wind in Texas, July 23, 2003$50,000 · 60 kt wind · 1 event
- Lightning Strike in Maryland, July 23, 2003$50,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5366814, 5366812, 5366813, 5366815.